Georgia, 2008

Damaging Winds in Georgia, August 29, 2008

August 29, 2008 · NWS CHS · 2 events in 2 counties and zones

A weak area of low pressure in combination with the sea breeze resulted in a couple isolated severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak area of low pressure in combination with the sea breeze resulted in a couple isolated severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 2:56 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 29, 2:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT FRI AUG 29 2008

.SYNOPSIS...
WEAK LOW PRESSURE WILL REMAIN INLAND THROUGH SATURDAY WITH WEAK
SURFACE HIGH PRESSURE REMAINING OFFSHORE. A WEAK COLD FRONT WILL
APPROACH FROM THE NORTHWEST SATURDAY AND DISSIPATE OVER THE AREA
SUNDAY. HIGH PRESSURE WILL THEN RETURN FROM THE NORTH FOR EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED SHOWERS/TSTMS TO DIMINISH THIS EVE WITH THE LOSS OF
DAYTIME HEATING LEAVING A MOSTLY DRY OVERNIGHT PERIOD. FOG WILL
AGAIN DEVELOP AFTER MIDNIGHT AS SKIES BECOME MOSTLY CLEAR AND
WINDS GO LIGHT TO CALM. LOWS WILL RANGE FROM AROUND 70 WELL INLAND
TO THE MID/UPPER 70S CLOSER TO THE COAST.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
UPPER-LEVEL TROUGHING LOOKS TO WEAKEN OVER THE AREA SAT BUT PLENTY
OF LOW-LEVEL MOISTURE AND THE SEA BREEZE WARRANTS LEAVING 20 POPS
IN THE FORECAST...MAINLY FOR THE AFTERNOON AWAY FROM THE IMMEDIATE
COAST.

HIGHS WILL GENERALLY REACH THE LOWER 90S AWAY FROM THE COAST WITH
OVERNIGHT LOWS SAT NIGHT RANGING FROM AROUND 70 INLAND TO THE MID
70S NEAR THE COAST.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...A STRONG ANTICYCLONE ALOFT BUILDING OVER THE UPPER
MIDWEST...WHILE AT THE SURFACE WE ALSO WILL FIND STRONG HIGH
PRES...CENTERED OVER THE EASTERN GREAT LAKES. THESE FEATURES WILL
RESULT IN A STEERING OF TC GUSTAV NW THROUGH THE GULF OF MEX...WHILE
KEEPING TC HANNA TO THE EAST AND NE OF THE BAHAMAS. ALTHOUGH PWATS
WILL BE BETWEEN 1.5 AND 2 INCHES ON SUNDAY...THE MAIN FORCING IS A
RESULT OF THE SEA BREEZE AND LOW LEVEL CONVERGENCE WITH AN ONSHORE
SYNOPTIC FLOW. THUS WE WILL GO NO MORE THAN 20-30 PERCENT
POPS...HIGHEST OVER SOUTHERN AREAS WHERE MOISTURE IS DEEPER AND A
WEAK SHORT WAVE MAY MOVE IN FROM THE SE AND SOUTH. TEMPS WILL REACH
NEAR 90...EXCEPT MIDDLE 80S CLOSER TO THE COAST WITH ONSHORE FETCH.
ACTIVITY INLAND WILL DIMINISH SUNDAY EVENING...BUT WITH CONTINUED
COASTAL CONVERGENCE OVERNIGHT WITH EASTERLY FLOW...ATLC SHOWERS WILL
REDEVELOP AND IMPACT SOME SOUTHERN AND EASTERN AREAS AFTER MIDNIGHT.
HOWEVER...NO MORE THAN SLIGHT CHANCE POPS...WHILE MIN TEMPS WILL BE
IN THE UPPER 60S FAR INLAND TO MIDDLE 70S AT THE SHORELINE.

MONDAY AND TUESDAY...SOME UNCERTAINTY REGARDING THE TIMING OF THE
BACKDOOR COLD FRONT...BUT LATEST INDICATIONS POINT TOWARD EITHER
LATE MONDAY OR TUESDAY WITH THIS FEATURE MOVING INTO THE LOCAL AREA.
A LARGE SURFACE HIGH PRES AREA WILL BUILD FROM THE NORTH IN WAKE OF
THE FRONT...AS 593/594 ANTICYCLONE ALOFT BUILDS FROM PA AND NY.
MOISTURE POOLING SOUTH OF THE FRONT WITH THE INTERACTION OF THE SEA
BREEZE WILL LEAD TO SLIGHT CHANCE AND CHANCE POPS MONDAY...HIGHEST
OVER SOUTHERN LOCALES WHERE PWATS ARE CLOSE TO 2 INCHES.
HOWEVER...MOISTURE IS ON THE DECREASE FOR TUESDAY...BUT HAVE
MAINTAINED SMALL POPS...MAINLY SOUTH...IN CASE THE FRONT IS SLOWER.
THE LARGE RIDGING TO THE NORTH WILL CONTINUE TO STEER TC GUSTAV
TOWARD THE NW OR NORTH GULF COAST...WHERE LANDFALL WILL OCCUR EARLY
NEXT WEEK. THE SAME RIDGE WILL PREVENT TC HANNA FROM REACHING NO
FURTHER NORTH THAN ABOUT 25 OR 26 DEGREES NORTH LATITUDE...IN A
POSITION ENE OF THE BAHAMAS. DAYTIME TEMPS MONDAY AND TUESDAY WILL
BE NEAR OR SLIGHTLY BELOW CLIMATOLOGICAL WITH ONSHORE SYNOPTIC FLOW.

WEDNESDAY...CONTINUED DRY AND SINKING AIR IN WAKE OF THE BACKDOOR
FRONT AS HIGH PRES SETTLES SOUTHWARD TOWARD THE LOCAL AREA. PWATS
DECREASE TO BETWEEN 1 AND 1.5 INCHES...THUS RAIN CHANCES WILL BE NO
MORE THAN ISOLATED COVERAGE ALONG THE SEA BREEZE. WE WILL CAP POPS
AT 14 PERCENT IN THE GRIDS. TEMPS WILL REMAIN STATUS QUO WITH LITTLE
SYNOPTIC CHANGE. MEANWHILE...TC HANNA WILL BE MOVING WESTWARD TOWARD
SOUTH FLORIDA OR NORTHERN CUBA...COURTESY OF THE RIDGE OVER THE
EASTERN UNITED STATES.

THURSDAY AND FRIDAY...EVENTUALLY THE RIDGE IN THE EAST WILL WEAKEN
AS IT SHIFTS EASTWARD...AND THIS WILL PLAY A MAJOR ROLE IN
DETERMINING WHEN AND WHERE HANNA BEGINS TO MAKE HER TURN TOWARD THE
NW. FOR NOW WE WILL KEEP A DRY FORECAST ON THURSDAY...BUT INCREASE
RAIN CHANCES ON FRIDAY AS MOISTURE ASSOCIATED WITH HANNA LOOKS TO
REACH SOUTHERN SC AND SE GA.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE EXPECTED TO CONTINUE OUTSIDE OF ISOLATED
CONVECTION FOR BOTH KCHS AND KSAV UNTIL AFTER 06Z EARLY SATURDAY
MORNING. HAVE ADDED CB GROUPS FOR BOTH TERMINALS WITH VCTS FOR KCHS
THIS AFTERNOON AS SOME ISOLATED SHOWERS/THUNDERSTORMS HAVE STARTED
TO DEVELOP ALONG THE PROGRESSING SEABREEZE...YET EXPECT AFTERNOON
CONVECTION TO REMAIN MINIMAL DUE TO DRY AIR ALOFT. KEPT MVFR
VISIBILITIES FOR BOTH TERMINALS DUE TO FOG FORMATION SATURDAY
MORNING. WITH LOW LEVEL MOISTURE...LIGHT TO CALM WINDS...AND
RELATIVELY GOOD GUIDANCE AGREEMENT...FAIRLY CONFIDENT BOTH TERMINALS
CAN EXPECT FOG FORMATION WITH A LOW SCATTERED STRATUS LAYER. SOME
GUIDANCE SHOWS SLIGHTLY LOWER VISIBILITIES/CEILINGS...THEREFORE
CAN/T RULE OUT THE POSSIBILITY OF IFR CONDITIONS. HAVE INCLUDED A
MENTION OF CB FOR SATURDAY AFTERNOON AS CONVECTION WILL DEVELOP
ALONG THE SEABREEZE LIKE THIS AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED TO PREVAIL
OUTSIDE OF AFTERNOON CONVECTION AND POSSIBLE EARLY MORNING
STRATUS/FOG.

&&

.MARINE...
A WEAK PRESSURE PATTERN OVER THE AREA WILL PERSIST THROUGH SAT
NIGHT. WINDS WILL BE CAPPED AT 15 KT WITH SEAS NO HIGHER THAN 3
FT...EXCEPT BUILDING TO 4 FT ACROSS THE GA WATERS LATE SAT NIGHT
DUE TO A COMBINATION OF INCREASING NE WINDS AND SWELLS FROM HANNA.

SUNDAY THROUGH WEDNESDAY...A STRONG 1020-1025 MB HIGH CENTERED OVER
EASTERN GREAT LAKES ON SUNDAY WILL SHIFT INTO THE NORTHERN AND
CENTRAL APPALACHIANS MONDAY AND TUESDAY...AND WILL FORCE A
BACKDOOR COLD FRONT INTO THE FORECAST AREA LATE MONDAY OR TUESDAY.
THE FRONT BECOMES DIFFUSE ON WEDNESDAY AS THE HIGH SHIFTS SOUTH
INTO THE CAROLINAS. MEANWHILE...TC GUSTAV WILL MOVE NW THROUGH THE
GULF OF MEXICO DURING THE EARLY PART OF NEXT WEEK ALLOWING THE
RIDGE TO NOSE SOUTHWARD INTO SOUTH FLORIDA OR CUBA IN ITS WAKE. TC
HANNA WILL HAVE ITS NW PROGRESSION IMPACTED BY THE RIDGE AT LEAST
THROUGH THE EARLY AND MIDDLE PARTS OF NEXT WEEK...KEEPING IT FAR
TO THE SOUTH NEAR THE BAHAMAS/SOUTH FLORIDA OR CUBA DURING THAT
TIME.

A LARGE PRES DIFFERENCE WILL DEVELOP ACROSS THE LOCAL WATERS SUNDAY
THROUGH WEDNESDAY...WITH THE HIGH TO THE NORTH AND THE TROPICAL
SYSTEMS TO THE SOUTH AND SW. THIS WILL CAUSE AN OCNL PINCHING OF
THE PRES GRADIENT...ENOUGH SO THAT 20 OR 25 KT WINDS ARE CERTAINLY
POSSIBLE BY SUNDAY NIGHT OR MONDAY...AND CONTINUING THROUGH TUESDAY
OR TUESDAY NIGHT. SEAS WILL BUILD SIGNIFICANTLY...REACHING 4-5 FT
NEARSHORE TO 5-7 FT ON THE OUTER GA WATERS BY SUNDAY NIGHT OR EARLY
MONDAY...THEN CLIMBING TO AS HIGH AS 5-7 FT WITHIN 20 NM LATER
MONDAY AND TUESDAY...AND UP TO AT LEAST 7-10 FT FURTHER OFFSHORE.
THUS SCA/S SEEM A GOOD BET...IF NOT BY SUNDAY NIGHT THAN MOST
ASSUREDLY BY MONDAY AND PERSISTING THROUGH AT LEAST MID WEEK.

EXTENDED RIP CURRENTS...STRONG HIGH PRES WILL REMAIN CENTERED NORTH
OF THE FORECAST AREA WITH TC HANNA TO THE SOUTH THROUGH FRIDAY OF
NEXT WEEK. AS A RESULT...COASTAL AREAS WILL HAVE SEVERAL DAYS OF A
MODERATE OR STRONG ONSHORE WIND NEXT WEEK. THIS IN TURN WILL RESULT
IN ELEVATED WIND WAVES AND SWELLS. THUS THE BEACHES WILL LIKELY
EXPERIENCE AN ENHANCED RISK OF RIP CURRENTS THROUGH MOST IF NOT ALL
OF THE UPCOMING WEEK.

RIP CURRENTS...AREA BUOYS ARE INDICATING AROUND A 2 FT SWELL WAVE
ABOUT EVERY 10 SECONDS. GIVEN THE UPCOMING NEW MOON...AM OPTING TO
KEEP THE MODERATE RISK OF RIP CURRENTS GOING THROUGH SAT.

&&

.TIDES/COASTAL FLOODING...
DUE TO ASTRONOMICAL FACTORS...TIDE LEVELS WILL REMAIN ELEVATED
THROUGH THIS WEEKEND. HIGH TIDE TOPPED OUT AT 6.98 FEET MEAN LOWER
LOW WATER /MLLW/ IN CHARLESTON HARBOR LAST EVENING WITH A
DEPARTURE EXCEEDING 0.5 FT ABOVE THE EXPECTED/ASTRONOMICAL HIGH
TIDE LEVEL. SIMILARLY...FORT PULASKI GA ALSO HAD DEPARTURES OVER
0.5 FT ABOVE EXPECTED/ASTRONOMICAL LEVELS AND ROSE TO 8.81 FT
MLLW.

CONSIDERING SLIGHTLY HIGHER TIDES EXPECTED WITH THIS EVE/S HIGH
TIDE...WILL RAISE A COASTAL FLOOD ADVISORY FOR THE SC COAST SINCE TIDE
LEVELS ARE EXPECTED TO REACH AT LEAST 7.0 FT MLLW IN THE CHARLESTON
HARBOR.

TIDES WILL REMAIN ABOVE PREDICTED LEVELS DURING NEXT WEEK AS
WELL...WITH A PERSISTENT ONSHORE FLOW ALONG WITH INCREASED SURF
ACTION AS A RESULT OF STRONG HIGH PRES TO THE NORTH AND TC HANNA
TO THE SOUTH. DUE TO THESE EXPECTED CONDITIONS...OUR COASTAL
LOCATIONS WILL LIKELY SEE AT LEAST MINOR BEACH EROSION AND PERHAPS
SHALLOW COASTAL FLOODING CONCERNS FROM TIME TO TIME FROM SUNDAY
THROUGH FRIDAY...ESPECIALLY NEAR THE TIMES OF HIGH TIDE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...COASTAL FLOOD ADVISORY FROM 7 PM TO 10 PM EDT THIS EVENING FOR
     SCZ048>051.
MARINE...NONE.

&&

RJB/33
Hazardous weather outlook, Aug 29, 3:27 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT FRI AUG 29 2008

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-300900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
427 PM EDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-300900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
427 PM EDT FRI AUG 29 2008

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

RIP CURRENTS...THERE WILL LIKELY BE AN ENHANCED RISK OF RIP
CURRENTS THROUGH MUCH OF NEXT WEEK DUE TO LONG PERIOD SWELLS
GENERATED FROM TROPICAL CYCLONE HANNA...AND MODERATE TO STRONG
ONSHORE WINDS. SINCE THE RIP CURRENT RISK WILL BE DEPENDENT ON THE
FUTURE TRACK AND INTENSITY OF TROPICAL CYCLONE HANNA...COASTAL
INTERESTS ARE URGED TO MONITOR THE LATEST FORECASTS FROM THE
NATIONAL HURRICANE CENTER ON TROPICAL CYCLONE HANNA.

COASTAL FLOODING AND BEACH EROSION...THE COMBINATION OF A
PROLONGED PERIOD OF MODERATE TO STRONG ONSHORE WINDS...AND LARGER
THAN NORMAL SURF CONDITIONS MAY PRODUCE MINOR BEACH EROSION AND
SHALLOW COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE BEGINNING
SUNDAY OR MONDAY...AND CONTINUING THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF RIP CURRENTS TO YOUR NATIONAL WEATHER
SERVICE IN CHARLESTON.

SCZ048>051-300900-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
427 PM EDT FRI AUG 29 2008

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

RIP CURRENTS...THERE WILL LIKELY BE AN ENHANCED RISK OF RIP
CURRENTS THROUGH MUCH OF NEXT WEEK DUE TO LONG PERIOD SWELLS
GENERATED FROM TROPICAL CYCLONE HANNA...AND MODERATE TO STRONG
ONSHORE WINDS. SINCE THE RIP CURRENT RISK WILL BE DEPENDENT ON THE
FUTURE TRACK AND INTENSITY OF TROPICAL CYCLONE HANNA...COASTAL
INTERESTS ARE URGED TO MONITOR THE LATEST FORECASTS FROM THE
NATIONAL HURRICANE CENTER ON TROPICAL CYCLONE HANNA.

COASTAL FLOODING AND BEACH EROSION...THE COMBINATION OF A
PROLONGED PERIOD OF MODERATE TO STRONG ONSHORE WINDS...AND LARGER
THAN NORMAL SURF CONDITIONS MAY PRODUCE MINOR BEACH EROSION AND
SHALLOW COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE BEGINNING
SUNDAY OR MONDAY...AND CONTINUING THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF RIP CURRENTS AND COASTAL FLOODING TO
YOUR NATIONAL WEATHER SERVICE IN CHARLESTON.

AMZ330-350-352-354-374-300900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
427 PM EDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, Aug 29, 3:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT FRI AUG 29 2008

GAZ116-292145-
INLAND BRYAN-
456 PM EDT FRI AUG 29 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BRYAN COUNTY
THROUGH 545 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR LANIER...OR ABOUT
6 MILES EAST OF PEMBROKE. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND BLITCHTON...ELLABELL AND LANIER WILL BE IMPACTED
THROUGH 545 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
Special weather statement, Aug 29, 4:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT FRI AUG 29 2008

GAZ101-292145-
EFFINGHAM-
508 PM EDT FRI AUG 29 2008

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL EFFINGHAM COUNTY THROUGH
545 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THE STORMS WERE LOCATED NEAR SHAWNEE...OR
ABOUT OVER SPRINGFIELD...MOVING NORTH AT 3 MPH.

AREAS IN AND AROUND CLYO...GUYTON...SHAWNEE...SPRINGFIELD AND
STILLWELL WILL BE IMPACTED THROUGH 545 PM EDT.

The radar

The Charleston,SC radar (KCLX), 35 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
August 29, 4:30 PM EST
Where
Effingham County, 3.58 mi SW of Berrys
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.440, -81.320

A power line was reported down on Sisters Ferry Road, 4 miles southwest of Clyo, Georgia.

Thunderstorm Wind, Tattnall

When
August 29, 7:35 PM EST
Where
Tattnall County, 3.27 mi SSE of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.030, -82.120

Law enforcement reported trees down in the employee housing section of the Georgia State Prison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124549, 124550.